Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Topeka, KS

May 21, 2004Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 21, 2004, 9:45 PM CDT for Republic County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 9:45 PM CDT (02:45 UTC)
Expired
May 21, 2004, 10:45 PM CDT
In force
60 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 9:50 PM CDTHAIL 0.885 N Scandia, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 7:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2589 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS53 KTOP 220245
SVRTOP
KSC157-220345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1045 PM CDT

* AT 943 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 3
  MILES NORTH OF SCANDIA...OR ABOUT 20 MILES NORTH OF CONCORDIA...
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELLEVILLE
  MUNDEN
  SCANDIA

STORMS HAVE BEEN REDEVELOPING TO THE WEST...SO THE SEVERE 
THUNDERSTORM WARNING ISSUED EARLIER FOR REPUBLIC COUNTY WILL BE 
EXTENDED UNTIL 1045 PM.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3995 9793 3972 9794 3985 9736 4001 9738
          4000 9775

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:20 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 21, 4:20 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT FRI MAY 21 2004

.DISCUSSION...
SEVERAL BOUNDARIES INTO THE AREA THROUGH THIS FORECAST. MODELS
REALLY DONT GENERATE MUCH IN THE WAY OF PRECIPITATION. PRECIPITABLE
WATER IS RATHER LOW BY LATER ON SUNDAY. HOWEVER DYNAMICS LATER
SATURDAY NIGHT APPEAR RATHER STRONG EVEN BY LATEST 18Z ETA RUN. I
HAVE CHANGED VERY LITTLE FROM OUR EARLIER FORECAST. HAVE INCREASED
POPS EVER SO SLIGHTLY IN NORTHWESTERN CWA TO BETTER MATCH NEIGHBORS.
OTHERWISE CLOSE TO EARLY MORNING FORECAST. SOME DISCREPANCIES IN
MODEL RUNS AROUND NEXT WEDNESDAY WITH FRONT PUSHING TO THE SOUTH AND
APPARENT DIMINISHING PRECIP CHANCES. HOWEVER, LATEST GFS 12Z RUNS
STILL SHOW ENOUGH LIFT AND WESTSOUTHWEST FLOW ALOFT TO PRECLUDE
DROPPING CURRENT POPS IN THE FORECAST FOR WEDNESDAY...WITH THIS LIFT
OCCURRING WITH ISENTROPIC CONSIDERATIONS. THUS, WILL HOLD ONTO POPS
THEN TOO. TEMPERATURES SHOULD BE COOLER AS CURRENT FORECAST SHOW
HOWEVER AT MIDWEEK. FRIDAY OTHER PROBLEMATIC TIME WITH STRONG WAA
DEVELOPING AND SOME RISK FOR THUNDERSTORMS RETURNING. HOWEVER, THIS
IS STILL QUITE A WAYS OFF...AND WOULD PREFER TO HOLD OFF WITH ANY
MENTION OF PRECIPITATION AT THIS TIME. TEMPERATURES WARMING THOUGH
TO ABOVE MID WEEK LEVELS.

WINDS MAIN CONCERN IN THE SHORTER TERM. MAY BE NEAR WIND ADVISORY
CRITERIA ON SATURDAY GIVEN LATEST BUFKIT SOUNDINGS. FOOD FOR THOUGHT
TO MIDNIGHT SHIFT. FOR NOW...WILL EDGE TOWARD ADVISORY CRITERIA WITH
BOTH SUSTAINED AND WIND GUSTS FOR SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 21, 11:40 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CDT FRI MAY 21 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-221000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1140 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING IN NORTH
CENTRAL KANSAS AND NORTHERN PORTIONS OF NORTHEAST KANSAS. A FEW OF
THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES EXIST OVER THE ENTIRE AREA SATURDAY NIGHT AND
AGAIN FROM MONDAY AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 21, 7:42 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT FRI MAY 21 2004

KSZ008-020-220600-
CLOUD-REPUBLIC-
INCLUDING THE CITIES OF...CONCORDIA
742 PM CDT FRI MAY 21 2004

...TORNADO WATCH NUMBER 243 REMAINS IN EFFECT...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

  REPUBLIC              CLOUD

SOME CITIES STILL IN THE TORNADO WATCH...

  CONCORDIA
Local storm report, May 21, 9:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             COURTLAND               39.78N 97.89W
05/21/2004  0.75 INCH        REPUBLIC           KS   TRAINED SPOTTER

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:57 PM CDTSevere Thunderstorm WarningTOPRepublic48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.